Jump to content

Home From Cleveland Clinic, Again


LindaJoy
 Share

Recommended Posts

Hi, everyone,

Well, it's been a long haul, and it's not even close to being over yet, but I ended up at the Cleveland Clinic again (this time, was taken by rescue and stayed for over a week, in-patient). After a few days of "It's all in your head," (this because I was in that wonderful chronic pain program, which, I found out, is headed by their psych department--believe me, they got earfuls about that program this time around, from both me and my husband. I think they're going to investigate it.) they finally brought in an immunologist who said, "You have chronic urticaria, which, after he described it, sounded an awful lot like a mast cell activation disorder.

Here's what he said: There are some people who are hyper-sensitive to their environment. These people, for whatever reason (and 90% of them, they find no reason), react to everything around them: strong smells, foods, etc. Actually, they over-react, their mast cells dumping great quantities of their chemicals (my IgE level grew to 1600 while there--normal is between 0 and 180). These people are atopic, suffering with atopy. The doctos can help, with lots of anti-histamines, corticosteroids and later, when my system settles down a bit, maybe some allergy shots against my triggers.

Also, they did an EGD which found eosinophilic esophagitis. This is a disease of my esophagus. With this disease, whenever I inhale or injest an allergen, eosinophils (a specific white blood cell) rushes to my esophagus. Apparently, these little buggers think they're helping me, but they're not. They're actually causing inflammation in my esophagus, and all sorts of other gastric problems. I'm on a corticosteroid for this, too.

I have my good moments and bad moments with all of this, but I now, at least, have some names to put to my symptoms, and some medications to take to try to get it all under control.

Thank you, everyone, for your support.

Take care.

Linda

Link to comment
Share on other sites

Do you have a high histamine level?? I do and my docs are trying to find out why...

Link to comment
Share on other sites

When my husband had his last bout with a recurring facial rash (urticaria), the drs. considered mast cell activation and they were going to try a "total histamine block" by using 3 meds. I only remember one of the meds - a prescription for Singular and it was something to do with stopping the three sources of histamine. I think one was for the stomach, an OTC med like Zantac maybe and the third was also an OTC med that I recognized but have forgotten.

Sorry for the sketchy info but maybe someone else can fill in the blanks. We never did try the regime because at this time his rash is so infrequent and he is doing well symptom wise.

Link to comment
Share on other sites

I have mastocytosis, thank you for the excellent explanation. I havn't had that. My arms are leathery and thin I take mega antihistamines.

I am having the ?EGD in october and it sounds like that is what is happening. I have been to the doctor 8x for my esophogus feeling like it was constricting. Painful and scary.

Good luck....Miriam :huh:

Link to comment
Share on other sites

Wow; what a shame! My doctor sent me to the Mellon Center thinking I had MS and it was Dr. Rensel there who caught my POTS and sent me to the Syncope Clinic. This was 6 months after suffering and everyone telling me I was just depressed!

I've always thought the world of Cleveland Clinic! Maybe now that you know what it is you'll have a better experience.

Link to comment
Share on other sites

Linda Joy,

I am so glad that you got answers. Am curious if these allergic reactions were there all along or just appeared or got worse after stopping all of your medications? The reason I am asking is that 10 days after I abruptly stopped my narcotic pain medication I had severe allergic reactions and developed a cough that would not go away. It finally resolved with prednisone, antihistamines, inhaled asthma steriod,nasal steroid, pepcid (histamine 2 blocker) and an antibiotic because nothing else worked. It was the asthma inhaler that was the final fix but I am still troubled by allergy symptoms more than normal for me.

I hope you can get this under control quickly, know you have been thru a lot recently.

Lori

Link to comment
Share on other sites

linda -

i'm sorry that you have had to go through so much but am glad that you finally have some answers. i think that - no matter what is going on - not knowing is often the hardest thing. i hope the new "plan of attack" brings you some relief...

;) melissa

Link to comment
Share on other sites

Linda, I have chronic allergy problems--the drugs I take for it are as follows:

singulair

advair

zyrtec

benedryl

zantac

and when it's really bad, a steroid dose pack...and in an emergency, IV solumedrol

I hope that "pain management" clinic gets a stern slap from the regulatory body in Ohio. That's a horrible ordeal that you've been through!!

Nina

Link to comment
Share on other sites

Guest Mary from OH

Eosinophilic Disease is IS a very real and difficult disease. It can occur anywhere in your GI tract. I know that Dr. Phillip Putnam in Cincinatti Children's Hospital is one of the top drs in the world on the disease. You can call there for a referral for an adult dr. Here is there website info:

http://www.cincinnatichildrens.org/svc/fin...ilip-putnam.htm

If you email him, he will email you right back. He is wonderful. Good luck to you!! :P

Link to comment
Share on other sites

Thank you, everyone, for all of your good wishes. Even in the midst of feeling so, so down and just plain lousy, I was never alone with all of you here. What a blessing this site is.

To answer one of your questions. No, I'm not going to sue the chronic pain program, although I really, really hope that, with all of the hooting and hollering I and my husband did, it's investigated and regulated more from now on, maybe even the doctor disciplined?!

My husband and I are leaving in an hour or two for Cleveland: my first check up. I don't know what all we're going to do there this time--what tests and what not--but I'm sure I'll at least donate some blood. I think that's just the common thing anymore whenever you show up to the hospital.

Anyway, again, thank you for your support.

As far as those who emailed and want my symptoms for chronic urticaria, hives, rashes, flushing, severe diarrhea with weight loss, and a dumping feeling were the most prominent symptoms. If anyone wants to talk about it further, please feel free to email and I can go into more detail.

Linda

Link to comment
Share on other sites

wow, this sounds like my sx that have my drs baffled.... any good source of info about EE? what types of tests are conducted to dx it? anywhere in the GI tract?

in regards to the Dr who misdiagnosed you. In order to have him "investigated" by the regulatory entity, you need to file a complain with the respective board of medicine....it's a simple process

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...